Are you a Health Professional? Jump over to the doctors only platform. Click Here

Opioid-induced hyperalgesia

doctors in front of computer
Print Friendly, PDF & Email

What is Opioid Induced Hyperalgesia?

Opioids are a class of drugs commonly used to treat moderate to severe pain. They can be used over prolonged periods to relieve chronic pain. Opioid induced hyperalgesia is a clinical picture which involves increasing pain in patients who are receiving increasing doses of opioids. Opioids are substances such as opium, morphine, heroin, codeine and methadone.

Statistics

Opioid induced hyperalgesia (increased sensitivity to pain) occurs in many different patients, depending on the dose given and the pattern of administration. Most work has reported opioid induced hyperalgesia if you are receiving continuing treatment with opioids or stop taking opioids.

Risk Factors

  • If you are taking high doses of opioids, you may be more likely to experience increasing pain and sensitivity.
  • If you have medical conditions such as kidney failure or liver failure, the effects of opioid medications may be affected. Opioid drugs are broken down by the liver and excreted by the kidney. One of the after products of morphine is much more potent than morphine itself. It is undecided whether a build up of this after product is linked to being more sensitive to pain.
  • When you are on opioids and suddenly stop taking the medication, evidence has shown that hyperalgesia has been one of the many symptoms associated with stopping opioid medications.

Symptoms

Doctors may consider this condition in patients who have a history of;

  • increasing sensitivity to pain,
  • pain that worsens despite high doses of opioids and
  • pain that becomes more wide-spread around the body.

Clinical Examination

When the doctor is examining you, some of the following signs may be found. On examination, you may complain of pain from non-painful stimuli, such as soft touching of the skin with cotton wool.

There may be increased activity in your nervous system. These signs include;

  • myoclonus (uncontrollable twitching and jerking of muscles or muscle groups),
  • seizures (due to abnormal electrical activity in the brain causing things such as abnormal movements, spasms, or changes in behaviour).

Treatment

Research has shown that opioid induced hyperalgesia is a significant consequence of taking opioid medications. If you are taking such medications and are experiencing increasing pain, the use of alternative pain killers and stopping opioids may need to be considered.

In most cases, the first step is to look at reducing or discontinuing the current opioid.
Alternatively, the doctor can look at changing your opioid to one with less risk of toxic effects to your nervous system: eg. – fentanyl or methadone.

Low doses of drugs which have an opposing mechanism of action to opioids (called opioid antagonists), or specific NMDA (N-methyl-D-aspartate; a special amino acid implicated in opioid sensitivity) antagonists (such as ketamine) may be appropriate in some cases. Your doctor will be able to provide you with more information about this.

High levels of water intake is also recommended for your well-being.

References

  1. Angst MS. Clark JD. Opioid-induced hyperalgesia: a qualitative systematic review. Anesthesiology 2006; 104(3):570-87
  2. Angst MS, Koppert W, Pahl I, Clark DJ, Schmelz M: Short-term infusion of the mu-opioid agonist remifentanil in humans causes hyperalgesia during withdrawal. Pain 2003; 106:49-57
  3. Chia YY, Liu K, Wang JJ, Kuo MC, Ho ST: Intraoperative high dose fentanyl induces postoperative fentanyl tolerance. Can J Anaesth 1999; 46:872-7
  4. Compton P, Athanasos P, Elashoff D: Withdrawal hyperalgesia after acute opioid physical dependence in nonaddicted humans: A preliminary study. J Pain 2003; 4:511-9
  5. Guignard B, Bossard AE, Coste C, Sessler DI, Lebrault C, Alfonsi P, Fletcher D, Chauvin M,: Acute opioid tolerance: Intraoperative remifentanil increases postoperative pain and morphine requirement. Anesthesiology 2000; 93:409-17
  6. Hood DD, Curry R, Eisenach JC: Intravenous remifentanil produces withdrawal hyperalgesia in volunteers with capsaicin-induced hyperalgesia. Anesth Analg 2003; 97:810-5
  7. Koppert W, Sittl R, Scheuber K, Alsheimer M, Schmelz M, Schuttler J: Differential modulation of remifentanil-induced analgesia and postinfusion hyperalgesia by S-ketamine and clonidine in humans. Anesthesiology 2003; 99:152-9
  8. Mao J. Opioid-induced abnormal pain sensitivity: implications in clinical opioid therapy. Pain 2002; 100(3): 213-217
  9. Petersen KL, Jones B, Segredo V, Dahl JB, Rowbotham MC: Effect of remifentanil on pain and secondary hyperalgesia associated with the heatâ??capsaicin sensitization model in healthy volunteers. Anesthesiology 2001; 94:15-20
  10. Teuteberg WG. Opioid induced hyperalgesia. [online]. 2005 [cited 20th April 2006]. Available from URL: http://www.eperc.mcw.edu/fastFact/ff_142.htm
Print Friendly, PDF & Email

Dates

Posted On: 9 May, 2006
Modified On: 27 May, 2018

Tags



Created by: myVMC